Hail, Jackson
- When
- May 14, 12:24 PM CST to 12:25 PM CST
- Where
- Jackson County, 1.75 mi WNW of Buckner
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.140, -94.230
During the early afternoon hours on May 14, scattered thunderstorms moved through the area, with a few of these storms producing some marginally severe wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the early afternoon hours on May 14, scattered thunderstorms moved through the area, with a few of these storms producing some marginally severe wind and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 11:34 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1234 PM CDT Mon May 14 2018 .Discussion... Issued at 331 AM CDT MON MAY 14 2018 A shift in the weather pattern today with front finally progged to push southward tonight and Tuesday. Also, expect a bit more action today weather-wise as compared to the previous several days. Ongoing morning convection across portions of southeast Nebraska, southwest Iowa, and far northwest Missouri will reinforce the frontal boundary and help shift it a bit further south this morning/early afternoon. Increasing mid-level moisture and slight cooling in the mid-levels will allow the stubborn 850-700mb cap to weaken significantly by early afternoon. The 5Z HRRR has convection breaking out across much of the forecast area by 18-19Z (1-2 pm), but the NAM and RAP are holding off convection until much later in the afternoon...and focus convection across northeast KS and northwest Missouri moving it southward with time. The NAM eventually develops an MCS feature that will push into eastern Missouri around midnight but is also hinting at a second round of storms across western Missouri after 00Z. Previous runs of the HRRR also had a similar scenario of convection initiating across northwest Missouri and eventually merging into an MCS that works east with time. Current thinking is that we might see a combination of these scenarios with convection across northwest Missouri and scattered convection in the warm sector eventually merging and racing east along the the front and instability gradient once the MCS becomes more cold pool dominant. Dewpoints in the mid to upper 60s and steep lapse rates will lead to a moderate to strongly unstable environment. Mixed-layer CAPE values of 2000-3000 J/kg will allow for strong updrafts and despite the lack of deep layer shear, storms should be capable of large hail. Given steep lapse rates, damaging winds will also be a concern. As the storms merge and begin to translate east...the hail threat will transition into more of a wind threat. Storm motion should be relatively slow and with PWAT values of 1.5 to 1.75" and boundary in the region...the likelihood of heavy rain will also be a concern. However, with this said...there is still quite a bit of uncertainty as to how today will play out given the frontal position and morning convection possibly impacting convection later today. By Tuesday morning, we could still see a few lingering showers and cooler temperatures settling in on the backside of the front. The Rex block across the western conus will begin to break down Wednesday. Periodic rain chances will continue through the remainder of the week with the best chance this weekend with the approach of another cold front. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1234 PM CDT MON MAY 14 2018 A very unstable, potentially uncapped environment will develop over the terminals early this afternoon. A weak frontal boundary will also be draped in the vicinity of the terminals. It's very possible that several rounds of storms will impact the terminals this afternoon and this evening. But timing and location is uncertain as storms could develop almost at anytime given the environment. So will keep the VCTS mention going and then amend as needed. Tonight, MVFR ceilings look likely in the wake of the of the convection. IFR ceilings are possible. Given the higher probability of MVFR, have kept IFR mention out for now. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pietrycha Aviation...CDB
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 845 AM CDT Mon May 14 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151345- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 845 AM CDT Mon May 14 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Several rounds of potentially severe storms are possible today, this afternoon and again this evening and overnight. Large hail and damaging winds are the main threats this afternoon and evening with heavy rainfall and flooding possible overnight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1245 PM CDT MON MAY 14 2018
MOZ029-030-037-141815-
Ray MO-Jackson MO-Clay MO-
1245 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
RAY AND NORTHEASTERN JACKSON COUNTIES UNTIL 115 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Courtney, moving east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Independence, Sugar Creek, Buckner, Courtney, Orrick, Sibley, Levasy
and River Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3908 9440 3919 9440 3929 9411 3914 9409
3914 9411 3906 9411
TIME...MOT...LOC 1744Z 261DEG 11KT 3913 9436
PietrychaThe Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
A storm chaser reported 59 mph wind along with the quarter sized hail.
A 10 to 15 inch diameter tree limb was down, and some minor roof damage occurred to a church near Nelson.
Power lines and a tree came down in Booneville.
Trees were reported down along HWY 124 near Fayette.
A tree was blown down on Rissler Road near Sedalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760556, 760557, 760558, 760559, 760560, 760561, 760562, 760563, 760564.